Tornadoes · United States · Oklahoma · 2016
EF1 tornado, Appalachia to Prue, Oklahoma, April 26, 2016
From Appalachia to Prue, this EF1 tornado ran 7.0 miles across Pawnee and Osage counties on April 26, 2016, touching down at 10:00 PM CDT and reaching 800 yards wide. It killed nobody, and did $150,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 26, 2016
- Touchdown
- 10:00 PM CDT (03:00 UTC)
- Lifted
- 10:08 PM CDT (03:08 UTC)
- On the ground
- 8 minutes
- Path length
- 7.0 miles (11.3 km)
- Path width
- 800 yards (732 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Counties
- Pawnee and Osage counties
- Touchdown point
- 36.176, -96.330
- Lift-off point
- 36.233, -96.226
- Record number
- 1604262100-02
The damage survey
72 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
- strongly convergent tree damage this area
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms developed over northeastern Oklahoma during the late morning and early afternoon hours of the 26th, as a weak upper level disturbance passed through the area. The storms produced small hail over portions of northeastern Oklahoma.||By late afternoon, the atmosphere over central and eastern Oklahoma had become very unstable. Thunderstorms developed along and ahead of a dry line that had moved into western Oklahoma. These storms quickly became severe as they moved eastward during the late afternoon and evening hours. The storms formed into a very organized squall line over central Oklahoma during the evening. Ahead of this squall line over eastern Oklahoma, very strong low level wind shear had developed as the low level jet strengthened across the area. As a result of this strong wind shear, coupled with moderately strong instability that persisted well into the overnight hours, this squall line was able to produced numerous tornadoes and widespread damaging wind as it moved across eastern Oklahoma.
This is the first segment of a two segment tornado. In Pawnee County, this tornado snapped or uprooted numerous trees and damaged homes. A large tree fell onto two cars, destroying them. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph.
This is the second segment of a two segment tornado. In Osage County, this tornado destroyed boat docks on Keystone Lake, damaged homes, and uprooted trees. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:47 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Apr 26, 9:34 PM CDT, 26 minutes earlier.
Area forecast discussion, Apr 26, 9:34 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE Tulsa OK 934 PM CDT TUE APR 26 2016 .DISCUSSION... QLCS is entering the northwest part of our forecast area at this time and will move east across all of eastern Oklahoma and northwest Arkansas overnight. Damaging winds will be the main threat, along with brief, isolated spinup tornadoes along the leading edge. Some hail may also occur, but most of it will be small. Have adjusted first period elements to fit current trends, with the rest of the forecast left as is. Update on the way. && .TSA Watches/Warnings/Advisories... OK...NONE. AR...NONE. && SHORT TERM...20 LONG TERM....05 PLATE
Hazardous weather outlook, Apr 26, 5:18 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 518 PM CDT TUE APR 26 2016 ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 518 PM CDT TUE APR 26 2016 ...SEVERE WEATHER EXPECTED TONIGHT... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. TORNADO. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...AFTER 8 PM. SEVERE THUNDERSTORM. RISK...SIGNIFICANT. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...AFTER 8 PM. FLASH FLOOD. RISK...ELEVATED. AREA...MAINLY SOUTHEAST OKLAHOMA. ONSET...OVERNIGHT. HEAVY RAIN. RISK...ELEVATED. AREA...MAINLY SOUTHEAST OKLAHOMA. ONSET...OVERNIGHT. DISCUSSION... THUNDERSTORMS CURRENTLY DEVELOPING FROM NORTH CENTRAL INTO SOUTHWEST OKLAHOMA WILL MOVE EAST INTO EASTERN OKLAHOMA AND EVENTUALLY NORTHWEST ARKANSAS THIS EVENING AND OVERNIGHT. STRONG INSTABILITY AND INCREASING WIND SHEAR WILL SUPPORT A SIGNIFICANT SEVERE WEATHER RISK ACROSS THE AREA. LARGE HAIL AND DAMAGING WINDS BE POSSIBLE THROUGH THE OVERNIGHT HOURS...WITH THE TORNADO POTENTIAL BEING GREATEST PRIOR TO MIDNIGHT. THE TORNADIC POTENTIAL IS EXPECTED TO BE LESS DEFINED AS STORMS CONGEAL LATE THIS EVENING AND OVERNIGHT...ALTHOUGH SOME TORNADIC POTENTIAL WILL CONTINUE THROUGH THE NIGHT. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY AND SATURDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... THUNDERSTORMS MAY CONTINUE INTO WEDNESDAY...MAINLY ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ADDITIONAL THUNDERSTORM CHANCES RETURN LATE THURSDAY NIGHT...WITH AN INCREASE IN COVERAGE AND INTENSITY EXPECTED FRIDAY AND SATURDAY. SEVERE WEATHER WILL BE POSSIBLE ALONG WITH AREAS OF FLOODING GIVEN THE EXPECTED RAINFALL AMOUNTS. AN UNSETTLED PATTERN WILL CONTINUE INTO EARLY NEXT WEEK WITH CONTINUED THUNDERSTORM CHANCES. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, Apr 26, 8:24 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
824 PM CDT TUE APR 26 2016
OKZ054-059-270215-
PAWNEE OK-OSAGE OK-
824 PM CDT TUE APR 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE AND WESTERN
PAWNEE COUNTIES UNTIL 915 PM CDT...
AT 823 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MORRISON...
MOVING NORTH AT 60 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
PAWNEE... FAIRFAX...
SHIDLER... RALSTON...
BURBANK... GRAINOLA...
SOUTHERN KAW LAKE... WEBB CITY...
APPERSON...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTHEASTERN
OKLAHOMA.
LAT...LON 3700 9654 3616 9682 3624 9682 3625 9692
3633 9693 3634 9703 3651 9703 3655 9690
3658 9689 3660 9692 3658 9698 3659 9705
3668 9706 3670 9703 3668 9694 3675 9689
3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0123Z 200DEG 52KT 3629 9701
69The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 00:00Z
3.0 hours before the tornado, 149 km from the path. April 27, 2016.
- Mixed-layer CAPE
- 2869 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 3868 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 13.0
- 0-3 km lapse rate
- 6.1 K/km
Norman, OK (KOUN), 12:00Z
9.0 hours after it, 149 km from the path. April 27, 2016.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -271 J/kg
- Surface CAPE
- 506 J/kg
- Mixed-layer LCL
- 1775 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Sand Springs (OWP), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tulsa radar (KINX), 64 km away, was scanning. The volume nearest the touchdown began at 02:57 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2016 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of April 26, 2016
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 26 | 12:52 PM CDT | EF1 | Warren, MO | 5.5 | 100 | |||
| April 26 | 1:24 PM CDT | EF0 | Saint Charles, MO | 0.3 | 50 | |||
| April 26 | 3:47 PM CDT | EF0 | Geary, KS | 0.0 | 10 | |||
| April 26 | 3:58 PM CDT | EF0 | Sumner, KS | 1.1 | 50 | |||
| April 26 | 5:38 PM CDT | EF1 | Vanderburgh, IN | 7.5 | 250 | $250,000 | ||
| April 26 | 5:42 PM CDT | EF0 | Shawnee, KS | 0.0 | 20 | |||
| April 26 | 5:47 PM CDT | EF0 | Haskell, TX | 1.5 | 25 | |||
| April 26 | 7:20 PM EDT | EF0 | Greene, IN | 0.1 | 75 | $15,000 | ||
| April 26 | 7:47 PM CDT | EF0 | Smith, KS | 0.3 | 100 | |||
| April 26 | 8:08 PM CDT | EF0 | Canadian, OK | 4.1 | 50 | $12,000 | ||
| April 26 | 8:43 PM CDT | EF1 | Oklahoma, OK | 10.0 | 150 | $10,000 | ||
| April 26 | 8:49 PM CDT | EF0 | Oklahoma, OK | 3.7 | 100 | $4,000 | ||
| April 26 | 9:22 PM CDT | EF0 | Grayson, TX | 0.2 | 80 | $200,000 | ||
| April 26 | 9:44 PM CDT | EF1 | Osage, OK | 3.8 | 450 | |||
| April 26 | 9:50 PM CDT | EF1 | Pontotoc, OK | 2.0 | 200 | $20,000 | ||
| April 26 | 9:52 PM CDT | EF1 | Osage, OK | 6.9 | 900 | $15,000 | ||
| April 26 | 10:00 PM CDT | EF1 | Creek, OK | 5.6 | 550 | $20,000 | ||
| April 26 | 10:00 PM CDT | EF0 | Grayson, TX | 2.4 | 150 | 5 | $450,000 | |
| April 26 | 10:11 PM CDT | EF0 | Grayson, TX | 6.0 | 75 | $80,000 | ||
| April 26 | 10:18 PM CDT | EF1 | Tulsa, OK | 3.8 | 600 | $150,000 | ||
| April 26 | 10:26 PM CDT | EF1 | Tulsa, OK | 2.7 | 350 | $100,000 | ||
| April 26 | 10:36 PM CDT | EF1 | Tulsa, OK | 1.0 | 150 | $10,000 | ||
| April 26 | 11:11 PM CDT | EF1 | McIntosh, OK | 7.5 | 400 | $100,000 | ||
| April 26 | 11:16 PM CDT | EF0 | Craig, OK | 10.1 | 500 | $20,000 | ||
| April 26 | 11:34 PM CDT | EF1 | Muskogee, OK | 5.1 | 800 | $50,000 | ||
| April 26 | 11:35 PM CDT | EF0 | Mayes, OK | 4.7 | 750 | $20,000 | ||
| April 26 | 11:46 PM CDT | EF1 | Cherokee, OK | 7.2 | 700 | $150,000 | ||
| April 26 | 11:58 PM CDT | EF1 | Delaware, OK | 10.1 | 850 | $100,000 | ||
| April 26 | 12:03 AM CDT | EF1 | Pushmataha, OK | 1.5 | 500 | $125,000 | ||
| April 26 | 12:07 AM CDT | EF1 | Ottawa, OK | 1.6 | 350 | $150,000 | ||
| April 26 | 12:21 AM CDT | EF1 | Newton, MO | 0.8 | 150 | $50,000 | ||
| April 26 | 12:23 AM CDT | EF1 | Sequoyah, OK | 4.3 | 500 | $25,000 | ||
| April 26 | 12:29 AM CDT | EF1 | Benton, AR | 9.1 | 600 | $50,000 | ||
| April 26 | 12:41 AM CDT | EF1 | Benton, AR | 2.0 | 350 | $30,000 | ||
| April 26 | 12:53 AM CDT | EF1 | Crawford, AR | 2.4 | 300 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.